Alert archive / Ohio / Frost Advisories in 2023
Frost Advisory 8, NWS Cleveland, OH
NWS Cleveland, OH issued this frost advisory at Oct 9, 2023, 3:00 PM EDT for 7 counties in Ohio. It took effect at Oct 10, 2023, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 3:00 PM EDT (19:00 UTC)
- In effect from
- Oct 10, 2023, 4:00 AM EDT
- Expired
- Oct 10, 2023, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Cleveland, OH
Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS71 KCLE 091900 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 300 PM EDT Mon Oct 9 2023 OHZ029>031-036>038-047-100600- /O.NEW.KCLE.FR.Y.0008.231010T0800Z-231010T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 300 PM EDT Mon Oct 9 2023 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY... * WHAT...Temperatures as cold as 35 degrees will result in frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...From 4 AM to 9 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
000 WWUS71 KCLE 100148 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 948 PM EDT Mon Oct 9 2023 OHZ029>031-036>038-047-101000- /O.CON.KCLE.FR.Y.0008.231010T0800Z-231010T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 948 PM EDT Mon Oct 9 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY... * WHAT...Temperatures as cold as 35 degrees will result in frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...From 4 AM to 9 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
732 WWUS71 KCLE 100738 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 338 AM EDT Tue Oct 10 2023 OHZ029>031-036>038-047-101300- /O.CON.KCLE.FR.Y.0008.231010T0800Z-231010T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 338 AM EDT Tue Oct 10 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and Knox Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could damage or kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
017 WWUS71 KCLE 101258 NPWCLE URGENT - WEATHER MESSAGE National Weather Service Cleveland OH 858 AM EDT Tue Oct 10 2023 OHZ029>031-036>038-047-101400- /O.EXP.KCLE.FR.Y.0008.000000T0000Z-231010T1300Z/ Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox- Including the cities of Mansfield, Ashland, Wooster, Orrville, Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck, and Mount Vernon 858 AM EDT Tue Oct 10 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures will continue to warm the rest of the morning. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 9, 1:21 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 9, 1:21 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
121 PM EDT Mon Oct 9 2023
.SYNOPSIS...
A broad area of low pressure will remain north of the Great Lakes
Region through Tuesday. On Wednesday the low will weaken as it
drifts northeast into Quebec. Upper level ridging will build into
the area on Thursday ahead of another trough that will arrive for
the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Update...
Our forecast remains valid per latest trends in obs and model
guidance. Multiple lake-effect rain (LER) bands are persisting
in portions of the NE OH and NW PA snow belt as of 1:20 PM EDT.
These LER showers will continue to shift NE'ward through
midnight tonight as the sufficiently-moist mean low-level flow
backs from W'erly to WSW'erly over ~17C Lake Erie, lake surface
to 850 mb temp differences remain near 17C, lake-induced
equilibrium levels hover near 10 kft to 15 kft above lake level,
and LICAPE remains moderate. LER showers will be steady to
heavy at times. By midnight tonight, the LER banding is expected
to be focused along/near the lakeshore from roughly far-northeastern
Cuyahoga County through Erie County, PA due to frictional
surface convergence along the southern lakeshore. Please see
discussion below for further details.
Previous Discussion...
Nearly vertically stacked low pressure system will move from
Quebec into Ontario today and remain nearly stationary through
the near term. This will maintain a cool airmass over the region
with occasional lake effect rain showers near Lake Erie to the
east of Cleveland. Aside from portions of NW Pennsylvania, most
areas are experiencing a lull in lake effect rain showers this
morning. An area of cloud cover ahead of a trough just reaching
the west end of Lake Erie on satellite imagery will cross the
lake and rejuvenate lake effect rain showers east of Cleveland.
Slowed down pops by a couple hours this morning as it will take
a little bit of time for bands of showers to form. However, by
11 AM rain showers are expected to be coming off Lake Erie into
Lake County, then gradually moving up the lakeshore towards
Erie, Pennsylvania this afternoon. Outside of the snowbelt area,
most locations will see partly to mostly cloudy skies. The
gradient will support breezy west to southwest winds gusting to
20-25 mph, with the highest winds in NW Ohio. Temperatures will
be similar to yesterday with highs in the 50s.
The closed upper level low over western Quebec will move west into
Ontario today. Flow from the surface to 700mb backs to more
southwesterly by tonight, with lake effect rain showers focused
along the lakeshore or over the lake. A shortwave will round the
base of the trough bringing deeper moisture and will enhance the
rain showers overnight into Tuesday. Its a little hard to tell
the placement of this band but it looks like it will clip the
lakeshore areas of Lake, Ashtabula, and Erie PA at times, while
the heaviest rain amounts remain offshore. Thermodynamic
parameters remain favorable for lake effect showers with lake to
850mb delta T increasing to 18C overnight. Have a chance of
thunderstorms over Lake Erie but the shoreline could be clipped
by these as well. Small hail and brief heavy showers will be
possible with any thunderstorms. Surface high pressure will
build east into the Ohio Valley on Tuesday. Inland areas can
expect another dry day with mostly sunny skies along and south
of Route 30.
The other concern in this forecast is the potential for frost
overnight. We have patchy or areas of frost in the forecast for
several of our southern tier counties late tonight. There are a few
factors that could limit fog including the passage of some high
and mid level clouds, and also a gradient which will support
some boundary layer mixing, albeit less across the south. Will
let the day shift re-evaluate if a Frost Advisory is needed for
counties from Marion east to Holmes. Otherwise several of the
southern counties can expect low in the mid 30s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A blocked up weather pattern will persist through the short term,
with anomalous ridging across much of interior Canada and the
northwestern Atlantic. This ridging will lend to slow progression of
two troughs/closed lows underneath it that will have impact on our
weather. The closed low that's been with us all weekend will only
slowly drift east and weaken over Ontario and Quebec through this
period. Meanwhile, another potent trough will crash into the Pacific
Northwest coast tonight into Tuesday and then eject into the Plains
Wednesday night and Thursday, resulting in surface low pressure
development over the Plains. As this happens, a baroclinic zone/warm
front will lift out of the Plains and lower Mississippi Valley
towards the Midwest and Great Lakes Wednesday night and Thursday due
to warm and moist air advection ahead of the Plains low. Due to the
blocking over Canada, the Plains low will only slowly track east
towards the Great Lakes once it develops. Temperatures will warm
back to near normal for this period, though the exact speed of the
warm front and timing of rain are somewhat uncertain and may lead to
temperature forecast adjustments.
Most of the region will be dry Tuesday night and Wednesday. An
exception will be the eastern lakeshore, primarily in parts of Lake,
northern Ashtabula, and Erie Counties where lake effect rain showers
remain in the forecast into Wednesday morning. One last shortwave
and associated surface trough is progged by all models to drop
across Lake Erie Tuesday evening, which will push a mid-lake rain
band towards the southeastern shoreline. This activity is expected
to shift back out over the lake and weaken by Wednesday afternoon as
winds turn more southwesterly and as warm air advection begins. A
setup that warrants a period of higher POPs near the eastern
lakeshore Tuesday night but not an extremely eye-popping one, so not
expecting any lightning or heavy rain totals with the lake effect
Tuesday night into Wednesday. Outside of the lake effect rain, the
low-levels will be fairly dry with the shortwave moving through at
night...all arguing against much/if any shower activity outside of
the lake effect. There will likely be some cloud cover area-wide
Tuesday evening as the shortwave pushes through, with clearing skies
away from the lake effect overnight Tuesday night into Wednesday
morning. Will need to watch for frost potential across interior OH
Wednesday AM if winds drop off enough. After a fairly sunny start to
Wednesday outside of the eastern lakeshore, higher-level clouds will
begin spreading in ahead of the lifting warm front in the afternoon.
Rain potential ramps up across the entire area will be Wednesday
night and Thursday as the broad warm front/baroclinic zone ahead of
the Plains low pressure lifts north into the lower Great Lakes. A
flat or low-amplitude shortwave will ride through the region late
Wednesday night or Thursday morning, adding a brief period of jet
support on top of moist isentropic lift that is expected to be
ongoing as warm/moist advection occurs overtop of the sloped warm
frontal surface. Slowed down the onset of the POPs a bit and capped
things in the 50-70% range for now, as general confluence aloft will
linger to our north/northeast behind the very slow-moving closed low
that will be over southeastern Canada through the period. This
confluence may act to slow down the front's progression and may also
act to shear out the weak shortwave expected to ride through. As the
warm front lifts north later Thursday into Thursday night POPs will
decrease from south to north. A shortwave ridge will also move in
from the west Thursday night, also supporting a period of drier
weather once the front lifts north. As the interaction between all
the pertinent synoptic-scale features becomes clearer we'll further
hone POPs and QPF (certainly possible we'll need higher POPs),
though either way we're just looking at some lower-impact rain.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The potent trough that will eject into the Plains and spawn surface
low pressure discussed above will only slowly drift east through the
period thanks to blocking ahead of it over Canada. Models are in
general agreement that the low pressure, which will become occluded
and vertically-stacked to our west on Friday, will pass through the
region on Saturday before new surface low pressure develops off the
East Coast Saturday night into Sunday. Friday has a shot to be
mostly dry before greater rain potential spreads in from the west
later Friday and Friday night. Timing of that will need to be honed
over the coming days. The greatest rain potential appears to be
centered on Friday night or Saturday. While the coastal low will
take over by Sunday, the larger upper-level trough will not be in
any hurry to exit keeping showery weather going through the
remainder of the weekend. It's worth noting that while there's
general agreement that this sprawling system will impact our weather
for the entire long term period there is considerable disagreement
on the exact details. While the operational GFS and ECMWF are in
good agreement this morning, with the forecast heavily weighted in
the direction of that solution, the CMC offers a different solution
in which confluence largely shears out the system before it can
arrive, resulting in a weaker system sliding to our south with much
less rain in our area. A few GFS and ECMWF ensemble members have a
similar solution...it seems unlikely, but is at least worth watching
given the amount of blocking to our northeast. Confidence is fairly
high that rain amounts and winds with this system look to remain
under control either way. Temperatures will be near or slightly
above average on Friday, cooling a bit for the weekend.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
Cyclonic W'erly to WNW'erly flow aloft and embedded/subtle
disturbances affect our region through 18Z/Tues as a
vertically-stacked low drifts westward from near the central
ON/QC border to east-central ON. At the surface, a trough
lingers over our area. Surface winds trend SW'erly to W'erly
around 5-15 knots in northern OH and NW PA. Gusts up to 20-25
knots are expected, especially through 23Z/Mon and again after
15Z/Tues.
Mainly VFR are expected through the TAF period as scattered to
broken low/mid-level cloud layers impact our region. The low
clouds may result in periodic MVFR ceilings. Lake-effect rain
showers and associated/periodic MVFR/IFR are expected to stream
generally eastward or northeastward from Lake Erie through
18Z/Tues. These showers will impact KERI at times, especially
through ~12Z/Tues. Fair weather is likely outside the lake-
effect precip.
Outlook...Periodic lake-effect rain showers with non-VFR
expected in far-NE OH and NW PA Tuesday afternoon through
Wednesday. Periods of widespread rain and non-VFR expected
Wednesday night through this Saturday.
&&
.MARINE...
Low pressure currently centered near the Ontario/Quebec border south
of James Bay will remain in control of the pattern over the lake
through Wednesday morning. This low pressure is currently near peak
intensity, and will begin slowly weakening later today and tonight.
The low pressure will also reach it's westernmost longitude today
before drifting east starting Tuesday. Brisk west to northwest flow
this morning will gradually shift more west-southwest today, with
west-southwest flow persisting through Wednesday with a bit of
modulation at times as smaller trough axes drop across the lake.
Winds and waves will remain elevated through Wednesday morning
before slackening more significantly. Low pressure will eject out of
the Plains later this week, lifting a warm front towards Lake Erie
Thursday night and Friday. Winds will turn more easterly ahead of
the warm front and may briefly go southerly on Friday, before
turning more north-northwesterly behind the low pressure for
Saturday and Sunday. Winds may exceed 20 knots at times Thursday
night and through the weekend and additional Small Craft headlines
will be possible. The low is expected to reach peak intensity and
occlude well to our west, which typically makes it hard to see gales.
In terms of the ongoing rough conditions and hazards, extended all
of the Small Craft Advisories. Locations west of Vermilion will
finally drop off later this evening or overnight tonight as winds
turn more offshore and start decreasing a bit. From Vermilion
points east, extended the headline into Wednesday morning. Winds
should start to shift more offshore and decrease through the day
Wednesday. Will need to closely monitor locations east of Euclid
between about 12z/8 AM and 18z/2 PM today. Synoptic flow will
support winds to about 30 knots in that timeframe, and it's possible
winds briefly near gale if a more focused lake effect band can
develop and add mesoscale enhancement to the flow.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ142.
Small Craft Advisory until 4 AM EDT Tuesday for LEZ143-144.
Small Craft Advisory until 10 AM EDT Wednesday for LEZ145>149.
&&
SYNOPSIS...KEC
NEAR TERM...KEC/Jaszka
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Jaszka
MARINE...SullivanHazardous weather outlook, Oct 9, 5:38 AM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 538 AM EDT Mon Oct 9 2023 OHZ003-006>014-017>023-027-028-033-089-PAZ001>003-100945- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Mahoning-Ashtabula Lakeshore-Northern Erie- Southern Erie- 538 AM EDT Mon Oct 9 2023 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ029>032-036>038-047-100945- Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox- 538 AM EDT Mon Oct 9 2023 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Frost is possible late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Patchy frost is possible again on Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-100945- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border- 538 AM EDT Mon Oct 9 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-147>149-167>169-100945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 538 AM EDT Mon Oct 9 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Winds on the east half of Lake Erie may briefly approach gale force. Waterspouts are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Waterspouts remain possible on Lake Erie through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.